Alert archive / Virginia / Tornado Warnings in 2004
Tornado Warning 45, NWS Wakefield, VA
NWS Wakefield, VA issued this tornado warning at Sep 8, 2004, 6:26 PM EDT for Amelia County, Powhatan County, Virginia. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 8, 2004, 6:26 PM EDT (22:26 UTC)
- Expired
- Sep 8, 2004, 7:00 PM EDT
- In force
- 34 min
- Issued by
- NWS Wakefield, VA
- Area
- Counties, with a storm outline in the text
Counties Amelia County, VA, Powhatan County, VA
The radar
The Norfolk radar (KAKQ), 95 km from the middle of the area, began a volume at 22:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 8, 12:50 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 10.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 171 J/kg
- Mixed-layer CIN
- -4 J/kg
- Mixed-layer LCL
- 539 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 233 m²/s²
- 0-3 km storm-relative helicity
- 346 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.2
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS51 KAKQ 082226
TORAKQ
VAC007-145-082300-
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
626 PM EDT WED SEP 8 2004
THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A
* TORNADO WARNING FOR...
AMELIA COUNTY IN CENTRAL VIRGINIA
POWHATAN COUNTY IN CENTRAL VIRGINIA
* UNTIL 700 PM EDT
* AT 625 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR CHULA...OR
ABOUT 7 MILES NORTHEAST OF AMELIA COURTHOUSE...MOVING NORTH AT 30
MPH.
* THE TORNADO IS EXPECTED TO BE NEAR...
MACON BY 635 PM EDT...
GOODWINS STORE...WORSHAMS...FLAT ROCK AND POWHATAN BY 640 PM EDT...
JEFFERSON BY 645 PM EDT...
FINE CREEK MILLS...SUBLETTS AND MICHAUX BY 650 PM EDT...
WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.
THE SAFEST PLACE TO BE DURING A TORNADO IS IN A BASEMENT. GET UNDER A
WORKBENCH OR OTHER PIECE OF STURDY FURNITURE. IF NO BASEMENT IS
AVAILABLE...SEEK SHELTER ON THE LOWEST FLOOR OF THE BUILDING IN AN
INTERIOR HALLWAY OR ROOM SUCH AS A CLOSET. USE BLANKETS OR PILLOWS TO
COVER YOUR BODY AND ALWAYS STAY AWAY FROM WINDOWS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
SUBSTANTIAL SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE
NEAREST DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
LAT...LON 3767 7792 3763 7785 3760 7783 3761 7777
3758 7774 3758 7770 3744 7781 3741 7789
3737 7789 3734 7784 3734 7784 3740 7803
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Sep 8, 3:15 PM EDT, 3 hours 11 minutes earlier.
Area forecast discussion, Sep 8, 3:15 PM EDT, 3 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
315 PM EDT WED SEP 8 2004
.SHORT TERM (TONIGHT THROUGH FRIDAY)...
FRANCES CONTS TO TRACK JUST W OF THE MTNS...WHICH IS WHY MOST OF THE
HVY RAIN IS FOCUSED W OF OUR AREA. DAYTIME HTG WITHIN AREAS OF BKN
CLOUDS CONTS TO SUPPORT BKN BANDS OF TSTMS...SOME OF WHICH HV BEEN
SHOWING SOME CIRCS AT TIMES. IT SEEMS THE STORMS THAT HV PRODUCED
TORNADOES ARE ONES WTH SYMMETRIC CIRCS...AS MOST OF THE STORMS HV
HAD LOPSIDED CIRCS...AND ALL STORMS HV HAD RLTVLY WK CIRCS.
CIRCS HV BEEN QUITE SHALLOW WHCH MAKES IT A CHALLENGE TO SEE
CIRCS FAR FROM RADAR. SOME SHEAR CONTS OVR THE REGION...AND TOR
WATCH CONTS TIL 7 PM. SEE LSRAKQ FOR TORNADO REPORTS TODAY.
WTH THE BANDS OF STORMS GRDLY TRACKING E...MAINTAINING FLOOD WATCH IN
WRN AREAS...WHERE LOCALIZED FLOODING PSBL. EVERYTHING MVS OUT TNGT
AND TMRW MORN. THE OLD COLD FRONTAL BNDRY WL GET DRAWN INTO THE
AREA...AND WK LLVL CNVRGNC ALG WTH THE MOISTURE IN PLC WL RESULT IN
JUST SMALL CHCS FOR TSTMS TMRW AFTN AND SLGT CHCS INTO EVENING. MORE
BRKS IN CLOUDS TMRW INTO FRIDAY WL ALLOW TEMPS TO CLIMB SOLIDLY INTO
80S. WK WSHFT TO N AND NE THU NGT AND FRI...SO SOME CLOUDINESS MAY
DVLP DURG THE DAY FRIDAY...BUT STILL GNRLY PS. ONSHORE FLO MEANS
COOLER AT COAST FRI.
&&
.LONG TERM (FRIDAY NIGHT THROUGH WEDNESDAY)...
OLD FRNTL BNDRY WASHES OUT JUST S AND E OF OUR AREA...THEN A NEW
COLD FONT APPCHS FOR SUNDAY AND SUNDAY NGT. GDNC STILL SUGG NRN
STREAM UPR TROF WL AMPLIFY A BIT MORE THN PAST UPR TROFS...SO SOME
COOLING MON AND TUE...WTH SOME MODERATION WED AS UPR TROF LIFTS
OUT. INTERESTING PATN EVOLUTION PSBL BEYOND DAY 5 AS NRN STREAM
PORTION OF +PNA ESSENTIALLY GONE...ALTHO SRN STREAM PORTION OF +PNA
MAY CONT TO BATTLE THE NRN STREAM NRN PACIFIC AND WRN N AMERICA
TROF. OF COURSE IVAN STILL NEEDS TO BE WATCHED.
&&
.AVIATION...
CONTD MVFR/IFR CONDS FOR CIGS AND VSBY IN SHRA/TSTMS INTO TNGT.
IMPROVING CONDS TMRW.
&&
.MARINE...CONDS HV INCRSD TO SCA OVR MANY AREAS...AND WL INCRS TO
SCA IN AREAS THAT HVNT ALRDY. CONDS DMNSHG TMRW AND TMRW NGT.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...TORNADO WATCH FOR ZONES NCZ012-013-030 UNTIL 7 PM EDT.
VA...TORNADO WATCH FOR ZONES VAZ049-062>064-067>076-079>083-
087>090-092 UNTIL 7 PM EDT.
...FLOOD WATCH FOR ZONES VAZ048-049-060>062-065>069 TONIGHT.
MARINE...SMALL CRAFT ADVISORY FENWICK ISLAND TO CURRITUCK BEACH
LIGHT AND CHES BAY S OF SMITH PT...AND CURRITUCK SOUND.
&&
SHORT TERM/LONG TERM...NS
AVIATION...MALOIT
MARINE...MALOITHazardous weather outlook, Sep 8, 6:55 AM EDT, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE WAKEFIELD VA 655 AM EDT WED SEP 08 2004 MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-090900- ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA- CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC- CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC- ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA- GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD- ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA- LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA- MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA- NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC- NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC- POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA- SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA- VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD- YORK VA- 655 AM EDT WED SEP 08 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA... NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE. .DAY ONE...TODAY... RAIN FROM THE REMNANTS OF TROPICAL DEPRESSION FRANCES WILL CONTINUE TO OVERSPREAD THE REGION TODAY AND LINGER THROUGH TONIGHT. LOCALIZED FLASH FLOODING WILL BE POSSIBLE...ESPECIALLY WEST OF I-95 WHERE A FLOOD WATCH HAS BEEN ISSUED. REFER TO THE LATEST WBCFFAAKQ FOR DETAILS. IN ADDITION...ISOLATED TORNADOES WILL BE POSSIBLE WITH SOME OF THESE RAIN BANDS...MAINLY WEST OF I-95. MEANWHILE...THE RUNOFF MAY CAUSE SOME RIVERS AND STREAMS TO RISE TO NEAR OR ABOVE FLOOD STAGE BY LATE IN THE WEEK AND POSSIBLY CONTINUE THROUGH NEXT WEEKEND. IN THE MEANTIME...RIVER FLOOD WARNING CONTINUES ALONG THE CHOWAN BASIN AT SEBRELL. SEE WBCFLSAKQ FOR DETAILS. FINALLY...A MODERATE RISK FOR RIP CURRENTS CONTINUES ALONG THE MID ATLANTIC COASTS...RESULTING FROM CONTINUED SOUTHEASTERLY SWELLS. REFER TO WBCSPSAKQ AND WBCSRFAKQ FOR DETAILS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER CALL TO ACTION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. && HURLEY THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING (LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ. HURLEY
In the hours before
Local storm report, Sep 8, 3:43 PM EDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
343 PM EDT WED SEP 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0327 PM TORNADO VILLBORO 38.13N 77.39W
09/08/2004 CAROLINE VA LAW ENFORCEMENT
TORNADO REPORTED BY LAW ENFORCEMENT AND EMERGENCY
PERSONNEL DAMAGE TO ROOFS.
&&
CYSpecial weather statement, Sep 8, 4:10 PM EDT, 2 hours 16 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 410 PM EDT WED SEP 8 2004 VAZ065-066-082045- LUNENBURG VA-MECKLENBURG VA- 410 PM EDT WED SEP 8 2004 ...STRONG THUNDERSTORM MOVING THROUGH CENTRAL MECKLENBURG COUNTY... AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 22 MILES SOUTHWEST OF KENBRIDGE...OR ABOUT 10 MILES SOUTHWEST OF SOUTH HILL...MOVING NORTH AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR WIGHTMAN AT 420 PM EDT...NORTH VIEW AT 425 PM EDT...WILBURN AT 430 PM EDT...GARY...AND...LOVES MILL AT 435 PM EDT...ORAL OAKS AT 440 PM EDT...LUNENBURG AT 445 PM EDT. WIND GUSTS TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE WITH THIS STORM. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. MALOIT
Special weather statement, Sep 8, 4:47 PM EDT, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 447 PM EDT WED SEP 8 2004 VAZ065>067-082115- LUNENBURG VA-MECKLENBURG VA-NOTTOWAY VA- 447 PM EDT WED SEP 8 2004 ...STRONG THUNDERSTORMS MOVING THROUGH CENTRAL MECKLENBURG AND LUNENBURG COUNTIES... AT 447 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE FROM VICTORIA TO 14 MILES SOUTH OF VICTORIA...OR FROM VICTORIA TO 7 MILES NORTHWEST OF SOUTH HILL...MOVING NORTH AT 30 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR...ORAL OAKS AROUND 455 PM...RUBERMOUNT AROUND 505 PM... BURKEVILLE AROUND 510 PM...AND THE FALLS AROUND 515 PM. WIND GUSTS TO 40 MPH AND FREQUENT DANGEROUS LIGHTNING ARE POSSIBLE WITH THIS STORM. RAINFALL RATES OF 1 TO 2 INCHES PER HOUR WILL CAUSE PONDING OF WATER ON ROADWAYS AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AREAS. MALOIT
Local storm report, Sep 8, 5:42 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
542 PM EDT WED SEP 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG PALMYRA 37.86N 78.26W
09/08/2004 FLUVANNA VA LAW ENFORCEMENT
TREES DOWN HAISLIP RD
&&
CYLocal storm report, Sep 8, 5:59 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
559 PM EDT WED SEP 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0535 PM FUNNEL CLOUD PALMYRA 37.86N 78.26W
09/08/2004 FLUVANNA VA LAW ENFORCEMENT
SEVERAL CIIZEN REPORTS OF FUNNEL CLOUDS
&&
CYLocal storm report, Sep 8, 6:01 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
601 PM EDT WED SEP 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0535 PM TORNADO PALMYRA 37.86N 78.26W
09/08/2004 FLUVANNA VA LAW ENFORCEMENT
POSSIBLE TORNADO DAMAGE TO HOME
&&
CYThe office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 8, 9:01 AM EDT | Tornado Warning | AKQ | Greensville, Southampton, City of Emporia | 29 min |
| Sep 8, 10:18 AM EDT | Tornado Warning | AKQ | Dinwiddie | 12 min |
| Sep 8, 10:30 AM EDT | Tornado Warning | AKQ | Dinwiddie | 15 min |
| Sep 8, 2:05 PM EDT | Tornado Warning | AKQ | King William | 25 min |
| Sep 8, 2:23 PM EDT | Tornado Warning | AKQ | Hanover | 22 min |
| Sep 8, 3:23 PM EDT | Tornado Warning | AKQ | Caroline | 22 min |
| Sep 8, 5:23 PM EDT | Tornado Warning | AKQ | Amelia, Nottoway | 22 min |
| Sep 8, 5:32 PM EDT | Tornado Warning | AKQ | Fluvanna | 28 min |
| Sep 8, 5:45 PM EDT | Tornado Warning | AKQ | Amelia | 15 min |
| Sep 8, 5:55 PM EDT | Tornado Warning | AKQ | Louisa | 35 min |
| Sep 8, 6:14 PM EDT | Tornado Warning | AKQ | Amelia, Chesterfield | 16 min |
| Sep 8, 6:33 PM EDT | Tornado Warning | AKQ | Chesterfield | 42 min |
| Sep 8, 7:08 PM EDT | Tornado Warning | AKQ | Hanover, Henrico | 37 min |
| Sep 8, 7:10 PM EDT | Tornado Warning | AKQ | Dinwiddie | 35 min |
| Sep 8, 7:42 PM EDT | Tornado Warning | AKQ | Chesterfield | 33 min |
Nearby
Tornado Warnings in Virginia, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.